Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

How can chronic back ache and pain under sternum radiating to the upper back be treated with history of gastritis?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3513 Questions
Question
hello
left side stomach painunder sternum and radiates to mid upper back- both front and back pain are chronic for 4 days now-back pain is at same/simlar height as stomach-feels like a knife. I have history of gastritis and take prilosec-doesnt help currently
Posted Sun, 15 Apr 2012 in Back Pain
 
 
Answered by Dr. Raju A.T 28 minutes later
Hi Jkersz,

Thanks for your query.

The pain you describe is probably a typical presentation of Acid gasritis. Prilosec does help but it needs some time to show optimal effects .There is a dosage course for the same one tab early in the morning before food for a minimum of a week.
You can take immediate antacid measures like TUMS, Gelusil or Digene in the form of syrup or tablets. You may also need to take Antispasmodic medication too alleviate the pain.

Even after trying above ,one could get suspicious of pancreas involvement.It could probably be due to acute Pancreatitis which can be determined by getting Serum Amylase levels checked.The treatment of which is different.

Do consult your doctor for the same.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
 
Follow-up: How can chronic back ache and pain under sternum radiating to the upper back be treated with history of gastritis? 6 minutes later
the back pain is between the ribs on left side; probably about 3 ribs from the shoulder blade-when i wake in the morning it is not there but appears later in the day- the same with the gastric condition-i am afraid to take pain medication for NSAIDs can make the stomach pain worse, right? Tylenol (acetominphen) does not help
 
 
Answered by Dr. Raju A.T 8 minutes later
Hi,

The site of the pain you mentioned is typical for a pancreatitic pain.Get the Pancreatic amylase test done to confirm the same.

Taking pain medications ( NSAIDs) will worse both gastritis and pancreatitis I suspected.

Go for antispasmodics ( Prescription medication) .These will reduce the pain by preventing the contraction of the stomach which could be the reason for the pain.

Hope I cleared your doubts.If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor